Gardasil is mostly, probably, almost definitely safe, according to a new study that included almost 200,000 girls who'd received at least one dose of the quadrivalent HPV vaccine which is marketed by Merck & Co. and protects against four strains of HPV. Researchers did, however, find evidence of two unpleasant side effects — increased instances of fainting and skin infections, these side effects were mostly expected, and fainting has been linked to receiving injections in general.
According to the study, fainting was six times more likely to occur on the day of vaccination, as opposed to a period of many moons later: there were 24 cases per 1,000 of fainting on the day of vaccination, and an average of 4 per 1,000 during a period of several months later. Incidents of skin infections, meanwhile, were twice as likely to occur about two weeks after vaccination, as opposed to some random time further down the line when mystery splotches on the skin would be more likely to trigger hypochondriac reactions ranging from, "Fuck, when did I roll around in poison oak?" to "I am for sure turning into a zombie."
Since these side effects have been more or less expected, the study didn't raise any concerns about the vaccine's overall safety (Gardasil was approved in 2006 for use in female humans between the ages of 9 and 26). Researchers made sure to rule out any pre-existing baggage patients might have lugged into their big HPV-vaccination-then-maybe-comforting-trip-for-McDonald's-milkshakes day, and, as a bonus, figured out that, contrary to what previous studies have suggested, there is no increased risk for blood clots associated with the vaccine.